What causes blackouts and how can they be treated?
Q: My 55 years old father had met with an accident two months back due of lack of consciousness while driving. At that time, he got a blackout. After a month, he again experienced a partial blackout. He also has a history of sarcoidosis. He underwent these medical tests – EEG, ECG, Holter (24 hours), CT angio and Brain MRI, which came normal. Carotid Doppler showed 90% narrowing in the left internal artery. All tests have been done in the sequence as mentioned and within a month. Now, the doctor told us that my father need to undergo CT angio, which is the most authentic and trusted test as he could not ascertain the cause of such blackouts. He has prescribed Levipil 500. After taking Levipil for two days, my father started feeling restless with low blood pressure, giddiness, sleeping disorders. What causes blackouts and how can they be treated?
A:Sudden onset of unconsciousness in the sixth decade of life may be caused by many abnormalities. Broadly speaking, these may be related either to the brain or the heart. In this case, the patient has undergone the necessary investigations for the brain and its blood supply. If these are mostly normal, one should also consider the possibility of certain heart related diseases that can make a person unconscious suddenly. These may be related to abnormal rhythms of the heart, pauses in the heart's rhythm, or simply drop in blood pressure. A 2D Echocardiography test is also advisable to rule out clots in the heart that may be thrown into the brain. As the Holter monitoring (recording the heart rhythm and blood pressure over 24 hours) is also normal, we have to consider rare causes.
As mentioned in the past history, the patient also had sarcoidosis in past . Some patients with this disease may develop affection of the brain directly or by blocking the small blood vessels in the brain. It is advisable to do further specialised tests like cerebral DSA (Digital Substraction Angiography) and contrast MRI Brain to exclude these possibilities.
While investigating further, it is advisable that the patient takes medicines to cover for both the possibilities: abnormal electrical brain activity causing unconsciousness or blockages in the blood supply to the brain. Hence I would recommend that the patient starts with Tablet Aspirin 75 mgs once daily after dinner, and a good anticonvulsant. If he does not tolerate levetiracetam (Levipil), some other good choices can be sodium valproate (Encorate / Valparin) or carbamazepine (Tegretol / Zen / Mazetol). Please consult a qualified Neurologist for deciding about the right choice.